Arkansas, 2022

Tornado and Damaging Winds in Arkansas, March 30, 2022

March 30, 2022 · NWS LZK · 3 events in 2 counties and zones

Storms made their way into western Arkansas during the early morning hours of the 30th with one storm producing EF1 tornado near the Harmony community (Johnson County). Storms formed into a line and moved east across the state through the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Storms made their way into western Arkansas during the early morning hours of the 30th with one storm producing EF1 tornado near the Harmony community (Johnson County). Storms formed into a line and moved east across the state through the afternoon hours. Ahead of the line of thunderstorms, strong southerly winds were observed across the state. The highest wind gusts were seen across eastern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 5:06 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 30, 5:06 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
606 AM CDT Wed Mar 30 2022

.AVIATION...Updated w/ a discussion for the 30/12Z TAFs

An approaching cold frnt wl drive a widespread line of SHRA/TSRA,
which was entering Wrn AR this AM, and wl cont to progress
towards the E through this morning and afternoon. Ahead of the
precip, strong and turbulent Srly winds are fcst, w/ sustained
values over 20 kts expected, and gusts over 35 to 40 kts possible,
particularly for Cntrl and S/Ern terminals. MVFR to IFR CIGs are
lkly w/ approaching TSRA, and VRB stronger wind groups may become
necessary in the extreme short term w/ locally severe storms.
SHRA/TS wl taper off from W to E, w/ a secondary line developing
behind the primary system later Wed afternoon. CIGs should recover
to VFR status, w/ gusty Wrly winds following near the end of the
PD.

/232/

&&

.PREV DISCUSSION...(ISSUED 328 AM CDT Wed Mar 30 2022)
SHORT TERM...Today Through Thursday Night

..Widespread Hazardous Weather Expected For Most of Arkansas
Today...

Strong and hazardous gradient winds are fcst to overspread the state
from W to E today, w/ the most significant sustained values and
gusts expected in the higher terrain of Wrn AR, and the Ern Delta
Region.

A fast moving line of thunderstorms wl enter Wrn AR in the pre-dawn
hours this morning, w/ PDs of strong to severe storms expected.
Storms wl advance from W to E through the later morning and
afternoon hours, and could bring areas of strong to damaging wind
gusts and a few QLCS tornadoes. Widespread heavy rainfall wl also be
seen as storms move across the state.

..Synopsis...

Sfc obs and mesoanalysis this AM depicted a broad region of closed
cyclonic flow quickly advancing N/Ewrd over the MO River Valley
invof the KS/NE/IA/MO quad state area. Sfc pres troughing was noted
extending S/W off of the closed low, w/ a broad warm sector over
much of the Srn Plains, bordered by remnant/ongoing convection over
portions of Cntrl and Ern OK. Local radar depicted some weaker
echoes and a few lightning strikes, lkly associated w/ strong low-
lvl isentropic ascent and poleward moisture transport. A plume of
sfc Td's in excess of 60F was noted on recent sfc obs extending up
to the I-40 corridor. The 06Z LZK RAOB data depicted a downstream
environment that is continuing to modify in favor of severe
thunderstorm potential, w/ steep mid-lvl lapse rates and evidence of
enhanced bndry layer moistening and mixing. However, a prominent
capping inversion remains near H850, and given widespread fcst
overcast condns, capping and minimal diurnal heating looks to hinder
buoyancy progs over much of Nrn and Cntrl AR, w/ higher buoyancy
values possible over Srn AR.

..Today...

Robust shortwave troughing over the TX panhandle wl quickly advance
towards the FA, w/ broad diffluence noted over much of the Srn Cntrl
US. Diffluence and increasing DCVA as the shortwave/vorticity max
ejects over the Natural State wl promote deepening of the sfc low
located over N/Ern OK this morning. At this point, the remnants of
overnight convection are expected to be approaching and entering Wrn
AR in the predawn hours this morning. A coupling of strong gradient
wind hazards invof the deepening sfc low, and severe thunderstorm
potential in the later morning and afternoon hours is expected for
the Natural State.

..Hazardous Non-Thunderstorm Wind Forecast...

A strong sfc pres grad and remnant H850 LLJ in excess of 50-60 kts
wl promote an extremely turbulent day across the state w/ strong
bndry layer mixing lkly. A swath of strong and gusty Srly winds is
expected over Wrn AR, along and near the approaching cold frnt this
morning, w/ sustained winds of 20 to 30 mph and gusts over 40 mph
possible. Stronger winds and gusts should be expected in the higher
terrain of the Boston and Ouachita Mtns.

Strong winds wl overspread the state to the east through this
morning and afternoon, w/ mixing become much more amplified as the
pre-frntl zone moves over Ern AR and the MS River delta region, w/
afternoon winds of 25 to 35 mph, gusts over 35 to 45 mph, and
perhaps some localized gusts up to 50 mph.

Strong and sustained winds across the state today wl make travel
extremely hazardous for high profile vehicles, and wl create
hazardous boating conditions on area bodies of water. Downed trees
and limbs may result in localized power outages. Additionally,
outdoor possessions should be secured or brought inside if possible.

..Severe Weather Forecast Discussion...

Regarding the severe wx potential today, no major category changes
to the D1 convective outlook, w/ an expansion of the previously
added MDT area towards the N, including a small portion of Ern AR.
As has become one of our favorite svr wx setups here in the Natural
State, another high shear/low CAPE, somewhat conditional svr wx
setup wl be in place for today.

00Z HREF suite of guidance further increased confidence on overall
storm mvmt and evolution through the day, w/ a fast moving line of
storms entering the Wrn portion of the state early this morning,
along the associated cold frnt w/ the aforementioned low.

Following a nearly 36 hr PD of strong Srly sfc flow, a considerably
moist airmass...sufficient for deep convection...wl be in place over
much of the state, w/ fcst Td's in excess of 60F extending over a
good portion of the state. Moisture wl be abundant, however low-lvl
cloud cover wl also be a factor, and this reflects quite well in the
buoyancy progs. Ensemble mean ML buoyancy ahead of the advancing
line wl stay meager w/ values up to 500 J/kg, and more favorable
buoyancy progs over far Srn and S/Ern AR later this afternoon. On
the other hand, tropospheric vertical wind shear is on the
impressive side, as an upper-lvl jet max on the Ern periphery of the
upper trof ejects over the state later today.

Given substantial tropospheric dynamics and rather meager
thermodynamics, the hail threat remains low for this event. However
swaths of strong to severe wind gusts, potentially in excess of 60
to 70 mph...and associated w/ severe convection mind you, not the
gradient winds ahead of the line...wl be possible as the line of
storms advances Ewrd across the FA.

Fcst soundings cont to depict favorable low-lvl hodographs for a
QLCS tornado threat, w/ veering vertical wind profiles, ample SRH,
and locally backed sfc winds. A few brief QLCS tornadoes cannot be
ruled out, and if a few embedded supercells become evident and/or
some bowing segments in the line can remain balanced and sustain
themselves, a more prolific QLCS tornado threat wl be possible.

QLCS tornado fcst failure points to consider wl be: 1) limited
buoyancy due to widespread overcast conditions...limited tilting and
stretching of antecedent horz vorticity...and 2) bulk shear vectors
that wl be more parallel to line mvmt, rather than
orthogonal...generally less favorable for QLCS tornadogenesis via
the 3-ingredients method.

Lastly, overall trends on QPF w/ this event have not changed much,
w/ a thorough soaking to the state expected and widespread fcst
totals of one to one and a half inches, and some local amounts
approaching two inches in N/W and S/E AR. Some localized flash
flooding may be seen, however, due to how fast the system is
expected to move through, widespread flash flooding remains unlkly,
w/ ongoing local river flooding receiving the most impacts.

..Remainder of the PD...

Through the remainder the PD, the aforementioned cold frnt wl clear
the state late Wed night, keeping strong and gusty Wrly and N/Wrly
winds over the state on Thurs. Cooler and drier condns wl be ushered
into the region through the day as wake sfc high pressure settles
in, w/ more seasonal high temps expected Thurs. From this point on,
we wl be monitoring the potential for another frost over portions of
Nrn AR and some local areas of freezing temps on Fri morning.

LONG TERM...Friday Through Tuesday

High pressure will shift eastward on Friday. Winds will regain the
southerly component, with temperatures warming. Another system will
approach the region on Friday Night, moving through on Saturday.
While there will not be prolonged moisture return ahead of the
system, there should be enough for a chance of showers/storms
along/ahead of the front.

Boundary will shift eastward by Saturday Night, with weak high
pressure moving through in quasi-northwesterly flow. Front that
moved through on Friday Night/Saturday will be stalled out to the
south of Arkansas, but it or the remnants of it will move back to
the north as upper high pressure amplifies over the Gulf of Mexico.
This, along with another, stronger system approaching from the
Plains will bring more showers/storms to the area early next week.

Granted, it's still awhile out, but global scale models are starting
to cluster in on the aforementioned system stalling over the region,
with several mid-level waves moving through and interacting with the
system. This tends to be a heavy rain producing pattern, so we will
have to continue to monitor trends in the coming days.

&&

.LZK Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening FOR Arkansas-Baxter-
Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-
Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-
Izard-Jackson-Jefferson-Johnson-Lawrence-Lincoln-Logan-Lonoke-
Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Randolph-Saline-Scott-Searcy-Sharp-Stone-Van
Buren-White-Woodruff-Yell.

&&

Aviation...232
Hazardous weather outlook, Mar 30, 2:39 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
339 AM CDT Wed Mar 30 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-310845-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
339 AM CDT Wed Mar 30 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will enter western Arkansas
in the predawn hours this morning, as a strong storm system moves
across the region. A few strong to severe storms are possible,
especially over eastern, and southeastern portions of the state.
Any severe storms will be capable of producing damaging wind gusts
in excess of 60 MPH. A few tornadoes cannot be ruled out as well.
There is a lesser threat of large hail.

Any stronger storms will also be capable of producing heavy
rainfall, which could cause some localized flash flooding issues. At
this time, it appears severe weather will be most likely further
south and east of Arkansas.

Strong wind conditions are forecast over the state today. Winds
of 25 to 30 MPH are expected, particularly over the higher
terrain of the Ozark and Ouachita Mountains, and over eastern
Arkansas. Gusts over 40 MPH will be possible as well.

Strong and sustained winds across the state today will make
travel extremely hazardous for high profile vehicles, and will
create hazardous boating conditions on area bodies of water.
Downed trees and limbs may result in localized power outages.
Additionally, outdoor possessions should be secured or brought
inside if possible.

With any heavy rainfall that occurs in the coming days, there may
be enough to keep portions of the Black, Cache, Ouachita, and
lower White Rivers elevated. This is where minor flooding is
ongoing, and will continue in the coming days.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

On Thursday Night and early Friday Morning, cold high pressure will
move through Arkansas. Temperatures will fall into the 30s in much
of the state. Some valley areas of the north and west could see
frost, or possibly a brief freeze.

Into the weekend, temperatures will warm, with another system
bringing a chance of showers and storms to the region Friday Night
and Saturday.

By next week, another system is expected to affect Arkansas, and
could stall over the region, potentially producing heavy rainfall.

With any heavy rainfall that occurs in the coming days, there may be
enough to keep portions of the Black, Cache, Ouachita, and lower
White Rivers elevated. This is where minor flooding is ongoing, and
will continue in the coming days. Any heavy rainfall next week could
prolong elevated river stages.

Continue to monitor the latest forecasts and outlooks from your
National Weather Service.

.Spotter Information Statement...

Spotter Activation May Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/57

The radar

The Western Arkansas radar (KSRX), 74 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Polk

When
March 30, 6:36 AM CST
Where
Polk County, 1.33 mi ENE of Acorn
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.640, -94.200

A tree fell on a mobile home.

Thunderstorm Wind, Polk

When
March 30, 6:38 AM CST
Where
Polk County, 1.79 mi SE of Acorn
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.610, -94.200

A tree was blown down on U.S. Hwy. 71 north of Mena.

Tornado, Johnson

When
March 30, 6:47 AM CST to 6:53 AM CST
Where
Johnson County, 1 mi SSW of Harmony to 0.96 mi NNW of Lone Pine
Rating
EF1
Path length
3.46 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
35.536, -93.576

This tornado started southwest of the town of Harmony, moving northeast through town, eventually lifting northeast of Harmony. Mainly tree damage was noted, with tree limbs snapped, uprooted, or trunks snapped. Some light roof damage was also noted to some structures.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyThe tornado archive for Arkansas, 2022Warnings in Arkansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011940, 1011941, 1015553.